In February of this year Actavis issued a voluntary recall
of 14 lots of their popular fentanyl transdermal painkilling patch. The patches
are designed to treat chronic pain by slowly releasing extremely powerful
fentanyl gel that is absorbed through the skin; however, some of the patches
were found to have a defect that caused the gel to be rapidly released from the
patches. This rapid intake of fentanyl can result in respiratory depression and
possible fatal overdose.
Actavis has now expanded this recall to include all fentanyl
patches. The company says that the recall is precautionary measure because they
cannot be sure that all patches are free from defects.
Patients that suspect that they have been exposed to
excessive amounts of fentanyl from a defective patch should immediately remove
the patch and rinse the affected area with cool water only– NO SOAP, as it may
open pores and increase the rate of absorption. Defective patches should be
handled carefully and flushed down the toilet to diminish the risk of
Hundreds of injuries and several deaths have been linked to
fentanyl overdose from the use of transdermal patches. Dozens of lawsuits have
been filed regarding these injuries.